Winter Storm, Northern Campbell
- When
- December 30, 12:00 PM MST to December 31, 9:00 AM MST
- Where
- Northern Campbell forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 44.248, -105.548 (the zone’s center; the record gives no point)
A strong cold front and upper level system crossed the region, bringing snow and gusty winds to northeastern Wyoming. Widespread snowfall of five to ten inches was reported across the area.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A strong cold front and upper level system crossed the region, bringing snow and gusty winds to northeastern Wyoming. Widespread snowfall of five to ten inches was reported across the area. Winds gusting to 45 mph caused considerable blowing and drifting snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Dec 30, 10:21 AM MST, 1 hour 39 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1021 AM MST Sun Dec 30 2018
.DISCUSSION...(Today Through Saturday)
Issued at 329 AM MST Sun Dec 30 2018
Current surface analysis shows warm front now east of the area,
with low pressure over southwest SK. Pacific cold front extends
from the low into the Pacific Northwest, while an arctic front
extends across the Canadian Rockies. Upper level analysis shows
broad shortwave over southwest Canada into the Pacific Northwest,
with strong jet ahead of it from the Cascades to the northern
Rockies. Jet energy is bringing a good amount of mid and high
clouds across the area, but little in the way of moisture at this
point. Temps are very mild this morning, upper 20s to around 40,
with west to southwest winds. Winds continue to be breezy across
Campbell County and into the northern Black HIlls at times.
The strong weather system to the northwest of the region will begin
to move into the area toward the midday and afternoon hours, with
pcpn spreading east across the area this afternoon and evening. The
initial cold front will move across the area late this morning and
afternoon, with winds shifting to the west and northwest. Some
cooler air will filter into the area, but not before temps get into
the 40s across much of the western SD plains, with upper 30s over
northeast WY and the Black Hills. Pcpn will start off as mostly
rain, but will eventually change over to snow from west to east
later this afternoon and evening. Pcpn will be most widespread
tonight into Monday morning. Most of the pcpn will be on the lighter
side, but some moderate snowfall is likely at times from northeast
WY into far western SD tonight as frontogenetic banding of snow
likely develops with the arctic front pushing through the area.
Heavier upslope enhanced snowfall can be expected over the northern
Black Hills tonight into Monday as well. Winds will increase behind
the front overnight, with some gusts of 35 to 45 mph expected across
the northwest and west central SD plains. This will eventually lead
to some blowing and drifting snow later tonight into Monday. Travel
will become much more difficult later tonight and Monday.
Have expanded winter weather advisories to cover northeast WY and
much of far western SD for tonight and Monday. Upgraded the advisory
to a winter storm warning for the northern Black Hills and
foothills, as well as the Bear Lodge Mountains, where it now looks
like 5 to 10 inches of snow will fall, highest amounts over favored
upslope areas of the northern Black Hills. Snowfall amounts of 2 to
4 inches is generally expected over the advisory area, with locally
higher amounts over far northeast WY. THe arctic air pouring into
the area tonight and Monday will also produce wind chills near or
below zero late tonight and Monday. Temps will be steady or continue
to slowly fall on Monday, with highs only in the single digits and
lower teens.
The system will move out of the area later on Monday, with snow
ending and winds eventually decreasing into the evening. However,
the bitter cold air will stay in place for New Years eve and New
Years Day. Lows will be below zero, with wind chills approaching 25
below in some areas at times. Highs Tuesday will be in the upper
single digits and teens. Ridging over the western US will bring a
nice warmup for the middle and especially latter part of the week.
Highs will likely be in the 40s and lower 50s Thursday and Friday,
possibly Saturday as well. Mainly dry weather is expected for the
first several days of the new year.
&&
.AVIATION...(For the 18Z TAFS Through 18Z Monday)
Issued At 1017 AM MST Sun Dec 30 2018
Conditions will gradually deteriorate across the region this
afternoon/evening as a storm produces snow and then a strong cold
front moves into the area tonigt with northwest winds gusting to
50-55 mph. Widespread IFR (local LIFR) conditions will develop
tonight due to the snow and blowing snow, and will persist across
most of the area through 18z Monday.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Warning from 2 PM this afternoon to 5 PM MST Monday
for SDZ024.
Winter Weather Advisory from 5 PM this afternoon to 5 PM MST
Monday for SDZ001-012-013-026-030-031-072>074.
Winter Storm Warning from 5 PM this afternoon to 5 PM MST Monday
for SDZ025.
Winter Weather Advisory from 2 PM this afternoon to 11 AM MST
Monday for SDZ028-029.
WY...Winter Storm Warning from 2 PM this afternoon to 5 PM MST Monday
for WYZ057.
Winter Weather Advisory from 5 PM this afternoon to 5 PM MST
Monday for WYZ054>056-058-071.
&&
DISCUSSION...26
AVIATION...BunkersHazardous Weather Outlook National Weather Service Rapid City SD 654 AM MST Sun Dec 30 2018 SDZ001-002-012>014-025>032-041>044-046-047-049-072>074-WYZ054>056- 058-071-311400- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Foot Hills-Rapid City-Southern Foot Hills- Central Black Hills-Southern Black Hills-Custer Co Plains- Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson- Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell- Southern Campbell-Western Crook-Weston-Northeastern Crook- 654 AM MST Sun Dec 30 2018 /754 AM CST Sun Dec 30 2018/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight A winter weather advisory is in effect for portions of the area tonight through Monday for snow and blowing snow. .DAYS TWO THROUGH SEVEN...Monday through Saturday Gusty northwest winds will lead to areas of blowing and drifting snow on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ024-WYZ057-311400- Northern Black Hills-Wyoming Black Hills- 654 AM MST Sun Dec 30 2018 This Hazardous Weather Outlook is for portions of the Black Hills of South Dakota...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight A winter storm warning is in effect this afternoon through Monday for heavy snow and blowing snow. .DAYS TWO THROUGH SEVEN...Monday through Saturday Snow and wind will continue into Monday with snow tapering off in the afternoon. Areas of blowing snow will be possible through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The national radar mosaic for the moment the first event began.
6 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, December 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 792542, 792543, 792544, 792545, 792549, 792554.